Diabetes medications and blood thinners have been tied to senior hospitalization, including the blood thinners Coumadin and Jantovech (warfarin); insulin; aspirin and Plavix (clopidogrel); and oral hypoglycemic, diabetes medications.
The blood thinner warfarin is used to treat clots and turned up in about 33% of emergency hospitalizations, said USA Today. Insulin controls blood sugar and was involved in 14% of the hospitalizations; oral diabetes medications—oral hypoglycemic agents—were involved in 11%. Plavix and other anti-platelet medications were involved in 13% of the cases, said USA Today. About 100,000 senior Americans are hospitalized for adverse drug reactions each year, and most—about two-thirds—involve these four medications, according to the study
“Of the thousands of medications available to older patients, a small group of blood thinners and diabetes medications caused a high proportion of emergency hospitalizations for adverse drug events among elderly Americans,” said lead author Dr. Daniel Budnitz, wrote USA Today. Budnitz is director of the U.S. Centers for Disease Control and Prevention’s (CDC) medication safety program. Meanwhile, medications previously designated “high-risk” were only involved in 1.2% percent of hospitalizations, according to the study, wrote USA Today.
CDC researchers utilized a nationally representative database, identifying over 5,000 cases of drug-related adverse events in people aged 65 and older from 2007 to 2009. The team found that nearly half—48%—were aged 80 and older and 2/3—66%—were caused by unintentional overdose, said USA Today. The study appears in the November 24 issue of the New England Journal of Medicine.
When anti-platelet or blood thinners were involved, bleeding was the issue and, when insulin and diabetes medications were involved, most of the people requiring medical care involved confusion, loss of consciousness, or seizures, according to USA Today.
“These are important findings,” said Dr. Michael Steinman, an associate professor of medicine in the division of geriatrics at the University of California, San Francisco, USA Today reported. “This study highlights a few key issues that are important for doctors and patients to be aware of. The first is that serious adverse reactions to drugs are common among older people, particularly among people over 80. But even those 65 and older are at substantial risk of having an adverse effect from their drugs,” he added. “These are often critical medicines for patients’ health,” said Budnitz. A frightening prospect when considering that in U.S. adults aged 65 and older, at least 40% take anywhere from 5-to-9 medications and 18% take 10 or more, said USA Today.
Prior studies revealed that older adults are 7 times likelier to suffer an adverse event requiring hospitalization. “As most people age, there often are changes in how their kidneys, liver, heart, and other organs work that can make them more susceptible to adverse drug events,” Budnitz said, according to USA Today.
This is not the first time we’ve written about the links between adverse drug reactions and the senior population. In the past we’ve written that warfarin, insulin, and digoxin side effects send more seniors to the emergency room than any other medication, according to a prior report. And, while each treats a different condition, the CDC says the reason these medications cause so many problems is strikingly similar: The correct dosages for warfarin, insulin, and digoxin are extremely difficult to determine; side effects are almost always over improper dosage, according to that study.
Doctors can monitor these drug levels through simple blood tests, so prevention of serious side effects is often a question of adequate follow-up. Sadly, there are no good alternative medications available to replace these drugs. The CDC also said seniors can reduce their chances of serious drug reactions by discussing all medications, even over the counter treatments, with their doctors and by always following instructions on how to take the drugs.